If you have trouble tolerating statins, does it make it more likely that you will have trouble with fibrates as well?

I only ask this question because I am experiencing troublesome side effects very similar to simvastatin, mostly painful muscle cramps and very disturbing dreams, since I have been taking fibrates.

Husband also says I underwent personality changes but this could have been stress over Christmas and lack of sleep.

I think the main problem with me is not the drug so much as the dosage. I don't think I can tolerate standard doses. Another question, does body weight matter? Do you prescribe the same dose to a 20 stone body builder and a frail old lady?

Sorry, I have stopped them, but will try and introduce back starting at one a day.

5 Replies

oldestnewest
  • Hi Aliwally, for what it is worth a lack of Magnesium will cause Muscle Cramps.

    If by any chance you are taking Calcium along with your other medication, that will help to deplete Magnesium.

    You can get your Doctor to do a blood test, to check your Magnesium level.Add plenty of dark green vegetables to your diet this will help to increase your Magnesium level.

    It is also well known now by increasing the number of Adult Stem Cells circulating in your blood stream will strengthen the heart and heart muscle cells.

  • Maybe Aliwally is actually reacting to another ingredient such as a binder in the tablets, or maybe some ingredient is Calcium-rich and it is causing the Magnesium problem described above. I understand that Calcium Phosphate is sometimes used as binders and fillers in tablets and that's the main source of calcium in cow's milk, so...

    On the original question, Aliwally was at the same "Medicine and Me" event that I was, but I can't remember: did they say that fibrates use a different mechanism to statins?

  • Thank you all for your replies..really helpful.

    I was prescribed benzafibrate 200mg 3 times daily, which I think is a standard dose (GP looked it up in his MIM's). I have a lipid appointment in April and they always check CK and liver function. Yes, fibrates do work in a different way, basically I think they affect the gene responsible for lipid metabolism.

    The word "binder" is very appropriate, chronic constipation being another gut wrenching side effect (sorry for too much information, fellow bloggers).

  • it was ages before i realised statins were thr cause of lots of muscle pain etc, poor memory. was given fibrates but had bad chest pain and huband had to dress me due to muscle restriction, so after week didnt take anymore. minus statins and fibrates now.

  • i was the same i stopped taking statins and i feel a lot better but im trying to put right the damage the statins have done ,muscles ,bones and leg shape ,i also do not feel things the same with my arms i burnt my arm on the oven and didnt feel a thing but it healed quicker than usual .

    i now take ubiquinol ,vitamin d with calcium nothing else i intermittent fast eating between 11am and 7pm and this is keeping my cholesterol and triglycerides low

You may also like...